• FDA Adds New Risk Factor to Tecfidera Label
  • March 10, 2015 | Author: Stephen J. Burg
  • Law Firm: Burg Simpson Eldredge Hersh & Jardine, P.C. - Englewood Office
  • The U.S. Food and Drug Administration issued a warning regarding the risk of death for patients being treated with Tecfidera, a drug commonly used to treat relapsing forms of multiple sclerosis.

    The safety communication stated a patient with MS who was treated with Tecfidera for more than four years developed a rare brain infection called progressive multifocal leukoencephalopathy (PML) and died. The maker of the drug, Biogen Idec Inc., notified the FDA of the incident.

    PML is caused by the John Cunningham virus, which in most cases is harmless to individuals. However, for people with weakened immune systems, it can lead to severe physical disabilities and death, the FDA reported.

    Patients should speak with their doctors
    The FDA stated any patient taking Tecfidera should contact their physician immediately to discuss the symptoms of PML. Some warning signs are sudden weakness, balance issues, trouble using arms or legs, changes in thinking and eyesight.

    Physicians should also monitor the patient's white blood cell count, because low counts signals a weak immune system.

    Drug receives new label
    Due to the seriousness of the incident, the FDA required Biogen to update Tecfidera's label to include risk of death. According to Bloomberg, the company will remake the label to state patients who take the drug have an increased risk of developing PML.